Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 80, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2020, 2:20 AM CDT for 6 counties in Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2020, 2:20 AM CDT (07:20 UTC)
- Expired
- Jun 4, 2020, 3:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 9:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2970 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
865
WUUS53 KTOP 040720
SVRTOP
KSC003-031-045-059-111-139-040815-
/O.NEW.KTOP.SV.W.0080.200604T0720Z-200604T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
220 AM CDT Thu Jun 4 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Franklin County in east central Kansas...
Anderson County in east central Kansas...
Southeastern Douglas County in east central Kansas...
Southern Osage County in east central Kansas...
Coffey County in east central Kansas...
Eastern Lyon County in east central Kansas...
* Until 315 AM CDT.
* At 219 AM CDT, severe thunderstorms were located along a line
extending from near Gardner to near Pomona to 3 miles east of
Admire, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ottawa, Baldwin City, Garnett, Osage City, Burlington, Wellsville,
Lyndon, Centropolis, Lebo, Pomona, Waverly, Richmond, Colony,
Williamsburg, New Strawn, Quenemo, Melvern, Hartford, Gridley and
Greeley.
This includes the following highways...
Interstate 35 between mile markers 138 and 198.
Kansas Turnpike between mile markers 142 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9596 3817 9601 3874 9612 3874 9606
3865 9552 3887 9506 3804 9508 3804 9596
TIME...MOT...LOC 0719Z 318DEG 50KT 3884 9490 3857 9544 3865 9604
HAIL...<.75IN
WIND...60MPH
$$
Gargan3 follow-up statements
729
WWUS53 KTOP 040740
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
240 AM CDT Thu Jun 4 2020
KSC045-040748-
/O.CAN.KTOP.SV.W.0080.000000T0000Z-200604T0815Z/
Douglas-
240 AM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Kansas.
LAT...LON 3817 9596 3817 9601 3874 9612 3874 9606
3865 9552 3872 9506 3804 9508 3804 9596
TIME...MOT...LOC 0738Z 310DEG 51KT 3849 9494 3839 9526 3850 9599
$$
KSC003-031-059-111-139-040815-
/O.CON.KTOP.SV.W.0080.000000T0000Z-200604T0815Z/
Franklin-Anderson-Osage-Coffey-Lyon-
240 AM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR FRANKLIN...ANDERSON...SOUTHERN OSAGE...COFFEY AND EASTERN LYON
COUNTIES...
At 238 AM CDT, severe thunderstorms were located along a line
extending from near Osawatomie to near Richmond to near Reading,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ottawa, Garnett, Osage City, Burlington, Wellsville, Lyndon, Lebo,
Pomona, Waverly, Richmond, Colony, Williamsburg, New Strawn, Quenemo,
Melvern, Hartford, Gridley, Greeley, Princeton and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 138 and 198.
Kansas Turnpike between mile markers 142 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9596 3817 9601 3874 9612 3874 9606
3865 9552 3872 9506 3804 9508 3804 9596
TIME...MOT...LOC 0738Z 310DEG 51KT 3849 9494 3839 9526 3850 9599
HAIL...0.75IN
WIND...60MPH
$$
Gargan693
WWUS53 KTOP 040804
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
304 AM CDT Thu Jun 4 2020
KSC111-040813-
/O.CAN.KTOP.SV.W.0080.000000T0000Z-200604T0815Z/
Lyon-
304 AM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Kansas.
LAT...LON 3817 9596 3818 9595 3852 9595 3854 9576
3843 9543 3842 9507 3804 9508 3804 9596
TIME...MOT...LOC 0803Z 332DEG 43KT 3820 9507 3814 9535 3830 9588
$$
KSC003-031-059-139-040815-
/O.CON.KTOP.SV.W.0080.000000T0000Z-200604T0815Z/
Franklin-Anderson-Osage-Coffey-
304 AM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHERN FRANKLIN...ANDERSON...SOUTHERN OSAGE AND COFFEY
COUNTIES...
At 303 AM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Blue Mound to 4 miles north of
Colony to 4 miles east of Hartford, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garnett, Burlington, Lebo, Waverly, Richmond, Colony, New Strawn,
Gridley, Greeley, Westphalia, Kincaid, Olivet, Lone Elm, Beto
Junction, Harris, John Redmond Reservoir, Melvern Lake and Le Roy.
This includes Interstate 35 between mile markers 144 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9596 3818 9595 3852 9595 3854 9576
3843 9543 3842 9507 3804 9508 3804 9596
TIME...MOT...LOC 0803Z 332DEG 43KT 3820 9507 3814 9535 3830 9588
HAIL...0.75IN
WIND...60MPH
$$
Gargan854
WWUS53 KTOP 040812
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
312 AM CDT Thu Jun 4 2020
KSC003-031-059-139-040821-
/O.EXP.KTOP.SV.W.0080.000000T0000Z-200604T0815Z/
Franklin-Anderson-Osage-Coffey-
312 AM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN...
ANDERSON...SOUTHERN OSAGE AND COFFEY COUNTIES WILL EXPIRE AT 315 AM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Kansas.
LAT...LON 3817 9596 3818 9595 3852 9595 3854 9576
3843 9543 3842 9507 3804 9508 3804 9596
TIME...MOT...LOC 0811Z 318DEG 50KT 3815 9501 3809 9529 3825 9582
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:22 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 4, 12:22 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1222 AM CDT Thu Jun 4 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 237 PM CDT Wed Jun 3 2020 As of 20Z broad northwesterly midlevel flow was present across the Central Plains with a very subtle shortwave trough bisecting the forecast area. A midlevel cloud deck is helping to identify this subtle feature. At the surface a weak/diffuse surface frontal boundary is also bisecting the area from approximately Council Grove to near St. Joe, MO. Visible satellite imagery reveals two zones of potential thunderstorm develop. The first is along and southeast of I-35, where a cumulus field has developed. Two updrafts have developed in extreme northeast Anderson County. Additional development is possible throughout the afternoon and early evening. The second zone is across far northeast KS into northern MO, where an additional cumulus field has developed. The background environment is conditionally very unstable with steep midlevel lapse rates contributing to MLCAPE values greater than 3000 J/kg. Effective shear values are less than 30 kts and would tend to yield multicell/pulse modes of convection. Furthermore, Pwat values now exceed 1.6", which suggests any storm that does develop will produce very heavy rainfall, possibly resulting in localized flash-flooding. Combining these two features, very moist and weakly sheared environment, increases the potential for microburst. As the aforementioned shortwave trough progresses southeast of the area early this evening, expect the bulk of thunderstorm activity to decrease in coverage. Another round of thunderstorm activity is possible overnight as thunderstorms, which are currently developing across the High Plains of NE/WY/CO, grow upscale and propagate across the forecast area. Damaging winds and brief heavy rainfall will be the primary concerns with this round. Overnight lows should bottom out near 70. By Thursday, the thunderstorm complex that is progged to traverse the area tonight should exit the area by sunrise. Similar to today, a very conditional threat for thunderstorm development exists but confidence is very low. The background environment will be similar today with a damaging wind and locally heavy rainfall potential. Otherwise, another hot and humid day is expected with highs in the 90s. Heat indices will reach the upper 90s to near 100. .LONG TERM...(Thursday night through Wednesday) Issued at 237 PM CDT Wed Jun 3 2020 Transitioning into the extended, the threat for thunderstorms continues through Friday while heat and humidity continues through the weekend. By Thursday night, a shortwave trough is progged to eject across the mid-MO valley region Thursday evening into the overnight hours. This could aid in thunderstorm development generally after 00Z Friday. Primary hazards would likely be large hail, damaging winds, and heavy rainfall. The southwestern US midlevel ridge will amplify and overspread the Plains Friday into Saturday. The persistent frontal boundary will remain near/just north of the forecast area through the day Friday. As a result, another hot and humid day is expected with highs in the mid to upper 90s. Heat indices will range from 100-105; subsequent forecasts will have to reevaluate for the potential for heat advisory headlines. Model solutions continue to have a weak shortwave trough rounding the ridge axis Friday night across the mid-MO valley. Additional thunderstorm develop is possible with its passage. A drier pattern looks to setup over the weekend with the aforementioned ridge axis building into the area. Highs look to remain in the 90s throughout the weekend with heat indicies in the mid to upper 90s. Model guidance continues to suggest the remnants of Tropical Storm Cristobal may approach the forecast area Tuesday into Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1220 AM CDT Thu Jun 4 2020 A line of strong to severe thunderstorms will move through the terminals through 8Z THU. The stronger wind gusts of 40 to 50 KTS may occur around 7Z at KTOP and KFOE and 35 to 45 KTS at KMHK just after 6Z. The line should move southeast of the terminals after 8Z. The heavy rain may drop visibilities down to 1 to 2 miles briefly. After the line moves through expect VFR conditions after 10Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Gargan
Hazardous weather outlook, Jun 3, 7:11 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 711 PM CDT Wed Jun 3 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-050015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 711 PM CDT Wed Jun 3 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Severe thunderstorms are possible later tonight across the entire area. The primary hazard is damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of severe thunderstorms is possible Thursday evening with damaging winds and large hail being the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 3, 11:44 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND GST 5 S CLYDE 39.52N 97.40W
06/03/2020 E60 MPH CLOUD KS TRAINED SPOTTER
&&Special weather statement, Jun 4, 12:10 AM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Topeka KS 1210 AM CDT Thu Jun 4 2020 KSZ034-040545- Ottawa- 1210 AM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY UNTIL 1245 AM CDT... At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm near Bennington, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Minneapolis, Bennington, Culver and Niles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for central and north central Kansas. LAT...LON 3914 9773 3913 9737 3896 9737 3896 9778 TIME...MOT...LOC 0509Z 280DEG 23KT 3904 9763 BD
Special weather statement, Jun 4, 1:02 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
102 AM CDT Thu Jun 4 2020
KSZ024-026-035>040-054>056-040700-
Wabaunsee-Geary-Shawnee-Lyon-Jefferson-Dickinson-Douglas-Franklin-
Jackson-Osage-Morris-
102 AM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...JEFFERSON...
SOUTHEASTERN DICKINSON...SOUTHEASTERN GEARY...MORRIS...SHAWNEE...
WABAUNSEE...DOUGLAS...OSAGE...SOUTHEASTERN JACKSON AND NORTHERN LYON
COUNTIES UNTIL 200 AM CDT...
At 101 AM CDT, Doppler Radar was tracking strong winds from
dissipating showers that could gust up to 55 mph. It is possible you
may hear no thunder and have little to no rain with these strong
winds.
Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Osage City, Herington,
Council Grove, Carbondale, Valley Falls, Oskaloosa, Alma, Eskridge,
Tecumseh, Eudora, Richland, Wellsville, Dover, Silver Lake, Auburn
and Overbrook.
This includes the following highways...
Interstate 35 between mile markers 176 and 198.
Interstate 70 between mile markers 340 and 355.
Kansas Turnpike between mile markers 137 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central, northeastern and east central Kansas.
LAT...LON 3853 9507 3852 9693 3861 9693 3861 9698
3889 9696 3910 9585 3944 9557 3942 9557
3942 9518 3897 9519 3898 9516 3895 9509
3899 9506 3898 9506
TIME...MOT...LOC 0601Z 316DEG 44KT 3980 9497 3908 9589 3877 9697
BDLocal storm report, Jun 4, 1:39 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM NON-TSTM WND GST 7 W MAYETTA 39.34N 95.85W
06/04/2020 M59 MPH JACKSON KS MESONET
MESONET STATION TS790 POTAWATOMI. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Jun 4, 1:40 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
140 AM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM TSTM WND GST 7 W MAYETTA 39.34N 95.85W
06/04/2020 M59 MPH JACKSON KS MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 7 W MAYETTA. MESONET STATION TS790
POTAWATOMI. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 4, 1:44 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 AM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM TSTM WND GST 5 NNE LAWRENCE 39.02N 95.22W
06/04/2020 M58 MPH DOUGLAS KS ASOS
ASOS STATION KLWC LAWRENCE.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 64 min |
| Jun 3, 11:03 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 42 min |
| Jun 3, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Marshall, Pottawatomie, Republic, Riley and 1 more | 47 min |
| Jun 3, 11:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Nemaha, Pottawatomie, Riley and 1 more | 62 min |
| Jun 4, 12:10 AM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Jun 4, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 45 min |
| Jun 4, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more | 65 min |
| Jun 4, 12:45 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Jun 4, 1:02 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Morris, Osage, Shawnee and 1 more | 58 min |
| Jun 4, 1:41 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Lyon, Osage, Shawnee, Wabaunsee | 49 min |
| Jun 4, 2:32 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 28 min |
| Jun 4, 3:23 AM CDT | Special Weather Statement | TOP | Anderson, Coffey | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.